Codeine Cough Syrup Warning (Article)

 

Recently, a hot topic in healthcare has been the growing realization that some of the standard therapies that have been used for decades may in fact be dangerous. For instance, a common occurrence is when a worried parent takes his or her child into the pediatrician with a cold and expects a prescription for an antibiotic. Pediatricians, often relent and prescribe in this situation, even though the medication may be unnecessary. A similar event seems to be occurring with codeine cough syrups, used for decades in children, but now contraindicated in children due to a rare but deadly side effect in young children. Most doctors treating children are aware of this new information but many are still prescribing it!

To demonstrate this fact, researchers at Kaiser Healthcare published a survey of codeine prescriptions that were written in the emergency departments across the US and they estimate that between 559,000 and 877,000 prescriptions for codeine based medications were prescribed yearly. This is distressing since codeine based medications are now contraindicated in young children. Though codeine does lessen pain and suppress the urge to cough, it also slows breathing, and depending on the patient can be very dangerous. Some kids break down codeine very quickly, leading to a high blood level of a metabolite that can cause overdose and death. This is rare, but it can happen.

The American Academy of Pediatrics and the American College of Chest Physicians now advise against the use of codeine for treating kids’ pains and coughs. The Canadian Ministry of Health and European Medicines Agency even prohibit codeine prescription for kids under 12 years of age. A contributing physician from Boston’s Children Hospital says parents should ask for alternatives for codeine and that the hospital has even made it more difficult for its doctors to prescribe the drug. So next time your child starts coughing or complains to no end about that bruised knee, reach for the cough drops and heating pad before encouraging a healthcare provider to prescribe a codeine based medication. Though it may not be easy to see a child in pain in the short term, it is most likely safer in the long run to avoid these medications altogether. We don’t want the treatment to potentially be worse than the disease! Until next time.

Written collaboratively by Carson Blaylock and Paul Smolen MD

 

Leave a Reply

Your email address will not be published. Required fields are marked *